Alert archive / Idaho / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 14, 2012, 1:57 PM MDT for 4 counties in Idaho. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2012, 1:57 PM MDT (19:57 UTC)
- Expired
- Jul 14, 2012, 2:18 PM MDT
- In force
- 21 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Blaine County, ID, Butte County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 56 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS55 KPIH 141957 SVRPIH IDC013-023-067-077-142045- /O.NEW.KPIH.SV.W.0005.120714T1957Z-120714T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 157 PM MDT SAT JUL 14 2012 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO... EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO... EXTREME NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO... EXTREME NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO... * UNTIL 245 PM MDT * AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN BLAINE COUNTY...OR 25 MILES WEST OF ABERDEEN...AND MOVING NORTH AT 30 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL EASTERN BLAINE COUNTY... RURAL NORTHEASTERN MINIDOKA COUNTY... RURAL SOUTHERN BUTTE COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4335 11354 4333 11314 4303 11321 4303 11339 TIME...MOT...LOC 1956Z 184DEG 24KT 4309 11329 $$ HINSBERGER
1 follow-up statement
043 WWUS55 KPIH 142018 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 218 PM MDT SAT JUL 14 2012 IDC013-023-067-077-142027- /O.CAN.KPIH.SV.W.0005.000000T0000Z-120714T2045Z/ MINIDOKA ID-BUTTE ID-POWER ID-BLAINE ID- 218 PM MDT SAT JUL 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE...EXTREME NORTHWESTERN POWER...EXTREME SOUTH CENTRAL BUTTE AND EXTREME NORTHEASTERN MINIDOKA COUNTIES IS CANCELLED... AT 217 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE WARNING IS CANCELLED. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL SOUTHERN BUTTE COUNTY... RURAL EASTERN BLAINE COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4335 11354 4333 11314 4303 11321 4303 11339 TIME...MOT...LOC 2017Z 184DEG 24KT 4323 11328 $$ HINSBERGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:29 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 14, 1:29 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 129 PM MDT SAT JUL 14 2012 .DISCUSSION...SAT IMAGERY SHOWS WRAPPED UPPER LOW OVER NORTHWEST OREGON THIS MORNING ALONG WITH DEEP SOUTHERLY FLOW THROUGH THE GREAT BASIN AND ANOTHER LOW ROTATING NORTH ALONG THE NEVADA/UTAH BORDER. AMPLE MOISTURE KEEPING CLOUD COVER ACROSS MUCH OF EASTERN IDAHO WHICH HAS HELPED TO LIMIT TEMPS AND INSTABILITY FOR TODAY. ROUND OF STRONGER CONVECTION ASSOCIATED WITH GREAT BASIN LOW BEGINNING TO MOVE INTO SOUTHERN IDAHO. BETTER INSTABILITY EXISTS OVER CENTRAL MOUNTAINS BUT HIGH LEVEL BLOW OFF FROM SOUTHERN CONVECTION MAY LIMIT POTENTIAL DEVELOPMENT ACROSS THE CENTRAL MOUNTAINS. WILL CONTINUE CHANCE OR BETTER POPS FOR TONIGHT ACROSS THE REGION. MOST CELLS SHOULD BE CAPABLE OF PRODUCING WETTING RAINS. PW VALUES ARE HIGH ENOUGH TO BE CONCERNED ABOUT POTENTIAL FOR FLASH FLOODING OVER RECENT BURN AREAS. OREGON LOW OPENS UP AND EJECTS EAST ACROSS PANHANDLE INTO MONTANA LATE TONIGHT INTO SUNDAY. THIS WAVE WILL DRAG DRIER MID LEVEL AIRMASS INTO THE REGION BUT ALSO PROVIDE ENOUGH DYNAMICS TO CONTINUE THE THREAT OF STORMS GIVEN LOW LEVEL MOISTURE. MODELS REDEVELOP THE LOW OVER THE PACNW ON MONDAY...WHICH WILL AGAIN ENHANCE SOUTHERLY FLOW ACROSS THE REGION AND MAINTAIN POTENTIAL FOR MONSOONAL CONVECTION. THERE ARE SOME MODEL DIFFERENCES BY MID TO LATE WEEK AS NEW UPPER LOW EJECTS NORTHEAST ACROSS THE PANHANDLE. 00Z ECMWF THE SLOWEST OF THE MODELS IN EJECTING OUT THE LOW THURSDAY THROUGH FRIDAY...AND GFS DEVELOPS A THIRD UPPER LOW ALONG THE PACNW COAST BY SATURDAY MORNING. GIVEN THE DIFFERENCES...OPTED FOR A NUDGE TOWARD CLIMO ON THE POPS AND A BLEND OF GUIDANCE TEMPS FOR WEDNESDAY AND BEYOND. DMH && .AVIATION...MONSOONAL MOISTURE CONTINUES TO STREAM INTO THE AREA. THIS WILL RESULT IN SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. WITH PWAT VALUES OF AROUND 1.25 INCHES...SOME RAINFALL MAY BE HEAVY ENOUGH TO PRODUCE MVFR CONDITIONS AT TIMES AROUND THE TERMINALS...BUT EXPECT OVERALL VFR TO PREVAIL. DRIER AIR IS EXPECTED TO PUSH INTO SOUTHERN IDAHO OVERNIGHT WHICH WILL MARK THE END OF SHOWER ACTIVITY AT THE TAF SITES. AN UPPER TROUGH WILL PASS THROUGH TOMORROW AFTERNOON WHICH COULD INCREASE WIND SPEEDS NEAR 20 KTS. HINSBERGER && .FIRE WEATHER...CONTINUED MOIST SOUTHERLY FLOW IS EXPECTED TO CONTINUE PAST MIDNIGHT TONIGHT. AS A RESULT...SHOWERS AND ISOLATED THUNDERSTORMS WILL ALSO CONTINUE. THUNDERSTORM COVERAGE MAY BE WIDELY SCATTERED AROUND MORE ORGANIZED CONVECTION...BUT CONTINUE TO HOLD THAT FUELS AND ATMOSPHERE REMAIN MOIST ENOUGH TO CURTAIL NEW FIRE STARTS...OR AT LEAST INHIBIT EXTREME FIRE BEHAVIOR. MOISTURE WILL BEGIN TO SHIFT EASTWARD AS AN UPPER DISTURBANCE PASSES THROUGH EARLY TOMORROW. WINDS WILL INCREASE TOMORROW AFTERNOON WITH GUSTS TO 20 TO 25 MPH IN SOME AREAS. SHOULD SEE LESS WIDESPREAD SHOWERS TOMORROW WITH MOST OF THE ACTIVITY FOCUSED ON THE EASTERN HIGHLANDS. A DRYING TREND IS EXPECTED AFTER MONDAY WITH PRECIPITATION CHANCES MAINLY OVER THE MOUNTAINS. MODELS INDICATE THAT REMNANTS OF HURRICANE FABIO COULD MAKE ITS WAY OVER THE NORTHWEST NEXT WEEKEND...BUT THERE ARE SOME DISCREPANCIES IN THE TIMING AND TRACK OF THE MOISTURE PLUME. HINSBERGER && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 14, 3:54 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 354 AM MDT SAT JUL 14 2012 IDZ017>025-031-032-151000- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 354 AM MDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Jul 14, 12:47 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT SAT JUL 14 2012
IDZ017-021>023-142015-
MINIDOKA ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-BLAINE
ID-
1247 PM MDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
WESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
POWER COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 215 PM MDT
AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT AN AREA OF THUNDERSTORMS WAS RAPIDLY DEVELOPING ACROSS THE
SOUTH CENTRAL HIGHLANDS...MOVING NORTHEAST AT 25 MPH.
GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL WILL BE
THE MAIN THREATS FROM THIS AREA OF THUNDERSTORMS. IN
ADDITION...LOCALLY HEAVY RAIN MAY CREATE MINOR FLOODING IN RECENT
BURN AREAS.
LOCATIONS IMPACTED INCLUDE...
NEELEY...
AMERICAN FALLS...
POCATELLO...
LAT...LON 4199 11427 4200 11429 4241 11429 4242 11409
4251 11407 4254 11399 4254 11394 4266 11394
4288 11323 4314 11258 4289 11236 4227 11218
4199 11265 4198 11397
TIME...MOT...LOC 1845Z 219DEG 22KT 4250 11344
DMHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:47 PM MDT | Special Weather Statement | PIH | Cassia, Oneida, Power | 88 min |
| Jul 14, 2:39 PM MDT | Special Weather Statement | PIH | Bingham, Blaine, Butte, Jefferson | 36 min |
| Jul 14, 3:06 PM MDT | Special Weather Statement | PIH | Bonneville | 39 min |
| Jul 14, 3:33 PM MDT | Flash Flood Warning | PIH | Butte, Clark | 2 hr |
| Jul 14, 3:39 PM MDT | Flash Flood Warning | PIH | Bonneville, Madison | 2 hr |
| Jul 14, 4:41 PM MDT | Special Weather Statement | PIH | Bear Lake | 94 min |
| Jul 14, 5:21 PM MDT | Special Weather Statement | PIH | Madison | 39 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.